Alert archive / Ohio / Flash Flood Warnings in 2022

Flash Flood Warning 12, NWS Cleveland, OH

August 5, 2022Cuyahoga County, Ohio

NWS Cleveland, OH issued this flash flood warning at Aug 5, 2022, 4:31 PM EDT for Cuyahoga County, Ohio. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2022, 4:31 PM EDT (20:31 UTC)
Expired
Aug 5, 2022, 6:07 PM EDT
In force
96 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

County Cuyahoga County, OH

The radar

The Cleveland radar (KCLE), 16 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2022-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2022-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
98 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

024 
WGUS51 KCLE 052031
FFWCLE
OHC035-060030-
/O.NEW.KCLE.FF.W.0012.220805T2031Z-220806T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cleveland OH
431 PM EDT Fri Aug 5 2022

The National Weather Service in Cleveland has issued a

* Flash Flood Warning for...
  Central Cuyahoga County in northeastern Ohio...

* Until 830 PM EDT.

* At 431 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Cleveland, Parma, Garfield Heights, Maple Heights, Parma Heights, 
  Brook Park, Middleburg Heights, Bedford, Seven Hills, Brooklyn, 
  Independence, Walton Hills, Newburgh Heights, Valley View, 
  Brooklyn Heights and Cuyahoga Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4145 8168 4146 8167 4146 8164 4144 8162
      4142 8159 4140 8156 4137 8154 4136 8179
      4139 8179 4143 8177 4145 8169

FLASH FLOOD...RADAR INDICATED

$$

Sullivan
1 follow-up statement
935 
WGUS71 KCLE 052207
FFSCLE

Flash Flood Statement
National Weather Service Cleveland OH
607 PM EDT Fri Aug 5 2022

OHC035-052217-
/O.CAN.KCLE.FF.W.0012.000000T0000Z-220806T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cuyahoga OH-
607 PM EDT Fri Aug 5 2022

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL CUYAHOGA COUNTY...

The heavy rain has ended and flood waters are receding. Flooding is 
no longer expected to pose a threat. Please continue to heed 
remaining road closures, and remain away from area streams and 
creeks that are flowing swiftly.

LAT...LON 4145 8168 4146 8167 4146 8164 4144 8162
      4142 8159 4140 8156 4137 8154 4136 8179
      4139 8179 4143 8177 4145 8169

$$

Sullivan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 1:46 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 5, 1:46 PM EDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
146 PM EDT Fri Aug 5 2022

.SYNOPSIS...
Weak frontal boundary will wobble across the region with outflow
boundaries from thunderstorms over the weekend. A cold front
moves southeastward across the region Monday night into mid
morning Tuesday.

&&

.NEAR TERM /THROUGH SATURDAY/...
Convection is rapidly developing across the area this afternoon.
More intense thunderstorms appear to be developing on the
residual outflow boundaries from this mornings convection over
the lake. Activity lifting north across the southern and central
portions of the forecast area firing along a warm front on the
west side of the surface high pressure. Dewpoints behind this
front rising into the lower and middle 70s as well. This update
adjusted POPs across the area to reflect the ongoing convection
and motion of the boundaries in the area.

Previous Discussion...
Weak lift over the region combined with a very humid
atmosphere will continue to allow for isolated/scattered
showers or thunderstorms through mid morning. These showers
mainly develop with any subtle low level convergence and what
looks like a weak disturbance moving across the eastern half of
the region.

Maybe some subsidence mid to late morning in the wake of the mid
level disturbance but decent heating and convergence near the
hills and along a lake breeze boundary. This should be enough to
get at least scattered convection to develop. Have hit it a bit
hard with some higher POP's but expect the higher POP's to only
exist for an hour or two over any location with outflow boundaries
propagating new development through sunset. A few showers
continue into the overnight hours but there should be less
coverage than what we are seeing tonight. Any of the
thunderstorms that develop through tonight have the potential
to produce locally heavy rainfall. Humid with highs in the 80's
today. Continues humid tonight with lows in the upper 60's to
mid 70's.

Humid conditions continue into Saturday. Scattered thunderstorms
are expected but the bulk of this activity should be near and
south of a line from Marion to Erie. Slightly warmer on Saturday
with heat index values into at least the middle 90's across NW
OH. Highs range from the mid 80's to mid 90's.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
The moist air mass will persist across the region through the short
term period, with locally heavy rainfall being the primary threat.

Slow-moving scattered afternoon and evening showers and
thunderstorms, driven by daytime heating, will be possible once
again for Sunday as the moist air mass, characterized by PWATs in
the 1.60 to 1.80 range, persists across the region. Localized, heavy
rain remains the main threat for Sunday, given the weak-steering
flow regime.

By Monday, a weakening upper trough will move east across the Great
Lakes, extending a cold front southeast through the area. Shower and
thunderstorm coverage will be higher compared to Sunday across the
region along and ahead of the front. Slightly higher concern for
heavy rainfall for Monday with PWATs possibility exceeding 2.0
inches and nearly parallel storm motion orientations to the cold
front. By Monday night, the cold front is forecast to be just south
of the US-30 corridor, though there remains some uncertainty on how
fast the front progresses south through the evening and
overnight.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
Lingering showers and thunderstorms in the vicinity of the cold
front will remain possible Tuesday afternoon and evening, depending
on how fast the front progresses south across the region Monday
night through Tuesday. At this point, the best chance to see
precipitation on Tuesday is generally along and south of the US-30
corridor. Eventually, by sometime late Tuesday into Wednesday, the
front will lie well-enough south of the region to introduce an
almost entirely-dry forecast by Wednesday night into Thursday as
high pressure builds south across the Great Lakes. In fact, by late
Thursday, guidance is now suggesting a reinforcing cold front to
move south across the Great Lakes which would usher in a much less
humid air mass towards the end of the week.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
Showers and thunderstorms continue to develop along outflow
boundaries from this morning's thunderstorms that occurred over
Lake Erie. More showers and thunderstorms are moving north along
and ahead of a warm front across the south and central portions
of the forecast area. This ongoing convection will continue
until sunset when day time heating is diminished. Otherwise,
expecting mostly mid and high clouds overnight with lowering
ceilings to around 5000 feet tomorrow as heating takes place and
widely scattered thunderstorms again. Timing and location
difficult to pinpoint at this time.

Outlook...Non-VFR possible in scattered showers/thunderstorms
through Monday. An increased chance of non-VFR possible Monday
night into Tuesday in showers and thunderstorms along a cold
front.

&&

.MARINE...
A generally quiet marine period is in store into early next week
with no headlines anticipated. The only potential period of concern
may be Monday night into Tuesday as a cold front moves south across
the lake, introducing northerly flow near 15 knots. If winds trend
higher closer to 20 knots, could see Small Craft potential increase.
Otherwise, flow across the lake is expected to be generally 10 knots
or less.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...MM
NEAR TERM...Lombardy/MM
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...Lombardy
MARINE...Kahn
Hazardous weather outlook, Aug 5, 3:54 AM EDT, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
354 AM EDT Fri Aug 5 2022

OHZ003-006>008-017-018-027-028-036-060800-
Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-Wyandot-Crawford-Marion-
354 AM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms may produce locally heavy rainfall this afternoon into
the evening, which could lead to minor flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hot and humid conditions continue into the weekend. Heat index
values across northwest Ohio may approach 100 degrees Sunday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ009>014-019>023-029>033-037-038-047-089-PAZ001>003-060800-
Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-
Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
354 AM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Thunderstorms may produce locally heavy rainfall this afternoon into
the evening, which could lead to minor flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-060800-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
354 AM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 5, 3:31 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
331 PM EDT FRI AUG 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FLOOD            TOLEDO                  41.66N 83.58W
08/05/2022                   LUCAS              OH   911 CALL CENTER

            CURB TO CURB STANDING WATER IN PARTS OF
            DOWNTOWN TOLEDO.

&&

JS
Local storm report, Aug 5, 4:31 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
431 PM EDT FRI AUG 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     FLOOD            3 WNW HARBOR VIEW       41.71N 83.49W
08/05/2022                   LUCAS              OH   LAW ENFORCEMENT

            RAIN HAD STOPPED, BUT MINOR STREET FLOODING
            ONGOING AT 108TH STREET AND 287TH STREET IN
            TOLEDO.

&&

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:34 AM EDTSpecial Marine WarningCLE27 min
Aug 5, 2:08 PM EDTAreal Flood AdvisoryCLEAshtabula, Geauga, Trumbull3 hr
Aug 5, 3:22 PM EDTAreal Flood AdvisoryCLELucas2 hr
Aug 5, 3:42 PM EDTAreal Flood AdvisoryCLECuyahoga, Lorain2 hr
Aug 5, 4:59 PM EDTSpecial Weather StatementCLETrumbull31 min
Aug 5, 5:34 PM EDTSpecial Weather StatementCLETrumbull41 min

Nearby

Flash Flood Warnings in Ohio, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.